As with any medication, it is possible to take too much Klonopin. The symptoms of an overdose can vary but may include drowsiness, slow reflexes, and confusion. Depending on how much of the medication is taken, an overdose may also result in a coma. Treatment may involve "pumping the stomach," taking certain medicines, or supportive care.
An Introduction to Klonopin Overdose
Klonopin® (clonazepam) is part of a group of medications known as benzodiazepines. It is approved to treat panic disorder and certain types of seizures. As with all medications, it is possible for a person to overdose on Klonopin. The particular effects of a Klonopin overdose can vary, depending on a number of factors, including the Klonopin dosage and whether it was taken with any other medicines, street drugs, or alcohol.
Symptoms of an Overdose With Klonopin
If a person overdoses on Klonopin, the symptoms can vary. Some commonly reported symptoms of a Klonopin overdose include:
- Slow reflexes
Life-threatening overdose symptoms are more likely if Klonopin is combined with alcohol or other medications.
The treatment for a Klonopin overdose will vary. If the overdose was recent, a healthcare provider may use certain medicines or place a tube into the stomach to "pump the stomach." Flumazenil (Romazicon®), an antidote for a benzodiazepine overdose, may also be helpful (although this treatment can be dangerous in people taking Klonopin for seizures).
Treatment also involves supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options may include:
- Fluids through an intravenous line (IV)
- Careful monitoring of blood pressure, heart rate, and breathing
- Other treatments based on the complications that occur.
It is important that you seek medical attention immediately if you believe that you may have overdosed on this medication.